Texas, 2021Drought in Texas, March 16 to 31, 2021
March 16 to 31, 2021 · NWS FWD · 11 events in 11 counties and zones
Severe drought conditions affected parts of Central Texas for the second half of March. However, signs of improvement were seen by the end of the month after beneficial rainfall was received.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions affected parts of Central Texas for the second half of March. However, signs of improvement were seen by the end of the month after beneficial rainfall was received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 15, 5:33 PM CST, 6 hours 27 minutes earlier.
Area forecast discussion, Mar 15, 5:33 PM CST, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
633 PM CDT Mon Mar 15 2021
...New Short Term, Aviation...
.SHORT TERM... /NEW/
Update:
The short term forecast remains in good shape, with only minor
adjustments made to cloud cover and temperatures. A weak front
will move across North Texas late this evening before stalling
south of the I-20 corridor. With rich low level moisture in place
across Central Texas, patchy fog and low clouds will develop after
midnight. Stratus clouds and fog should spread northward, mainly
affecting areas east of I-35. By late morning/early afternoon, low
clouds and fog should dissipate but overcast skies will likely
remain across the region. Highs will warm into the upper 70s and
low 80s Tuesday afternoon.
Garcia
Previous Discussion:
/This Afternoon through Tuesday/
Sunny skies, dry air, and westerly downslope winds will result in
a warm, but pleasant afternoon across the area. Forecast high
temps appear to be on track for the mid 70s along the Red River to
the mid 80s in Central Texas. Wind speeds will reach 15 to 20 mph
at times during the afternoon, resulting in high grass fire
danger, but these speeds will fall short of critical fire weather
conditions. A weak cold front will sneak across the Red River late
this afternoon and reach the DFW area this evening resulting in a
subtle north wind shift. This front will stall out across the
heart of the CWA overnight and retreat northward as a surge of
stronger southerly low level flow and Gulf moisture heads north in
advance of the next upper system. The combination of cool overnight
conditions with temperatures in the upper 40s and 50s and
increasing low level moisture will result in low level saturation.
This should lead to some low clouds and patchy fog mainly for the
area east of the I-35 corridor and south of I-20. Otherwise
increasing moisture aloft will bring a blanket of mid and high
clouds by midnight to the region with perhaps some virga from this
elevated layer by daybreak.
Any low clouds and fog over the eastern zones will dissipate
Tuesday morning with mixing due to a shallow moisture layer with
warm and dry air situated just above. Increasing southeasterly
winds will bring more humid conditions, yet high temperatures will
still reach the upper 70s to lower 80s as the mid-high clouds
thin out and allow more sunshine. Moisture and lift ahead of the
next system may be enough for some convection across the far
southeast zones late in the afternoon, but PoPs will remain low as
the majority of this activity should hold off until after sunset.
TR.92
&&
.LONG TERM... /Issued 240 PM CDT Mon Mar 15 2021/
/Tuesday Night Onward/
Early Tuesday evening, showers and thunderstorms will increase as
a surface low and its attendant Pacific front approach the area.
A cluster of storms near and ahead of the front is expected to
develop west of the area and move eastward through the overnight
hours. Initially, coverage across North and Central Texas will be
rather limited, but should increase fairly rapidly between 10 pm
and 1 am. Generally, we should remain fairly capped through the
overnight period. However, plenty of elevated instability will
exist across the area, along with steep mid-level lapse rates and
ample deep-layer shear. Therefore, a few storms may be severe with
hail being the main threat. There's a low possibility that the
cap will be weak enough for a storm or two to become surface-
based. If this occurs, damaging winds and even an isolated tornado
would be possible. Unfortunately, there is low confidence whether
or not this will occur (and also where it might occur).
Nonetheless, it would be wise to ensure you have multiple ways to
receive warnings Tuesday night.
Showers and thunderstorms will come to an end from west to east,
exiting our easternmost border Wednesday morning. Breezy to windy
conditions are expected behind the cold front on Wednesday with
wind speeds near 15 to 25 mph with gusts near 35+ mph near and
west of I-35. Despite the soaking rains Tuesday night, fuels will
quickly dry out under sunny skies and strong winds. Therefore, an
elevated to near-critical fire weather threat will exist on
Wednesday, particularly near and west of I-35. Highs will top out
in the mid 60s in the northwest to mid 70s in the south.
Cooler temperatures will stick around through the end of the work
week as breezy northerly winds hamper daytime heating. Elevated
fire weather conditions will continue west of I-35 as relative
humidity falls to near or below 30% each afternoon. Slightly
warmer conditions are expected over the weekend as a surface ridge
slides eastward, shifting winds back out of the southeast. On
Sunday, enhanced southerly flow will pull Gulf moisture back into
the region ahead of our next system. Rain chances return early
next week, but the severe weather threat is low at this time.
Barnes
&&
.AVIATION... /NEW/
/00Z TAFs/
VFR will prevail this evening across all TAF sites with wind
speeds decreasing below 10 knots. A weak frontal bounday will
continue to move across North Texas, resulting in light north
winds across the Metroplex terminals. This front will stall prior
to reaching Waco, keeping southerly/southeasterly flow in place
across Central Texas. Low level moisture will yield MVFR/IFR
ceilings and visibilities after midnight across Central Texas.
Stratus clouds should initially reach Waco around 8-9Z and lower
to the IFR category around 12Z. Expect MVFR ceilings to reach the
eastern half of the Metroplex terminals (DFW, DAL, and GKY) by
12-13Z and lingering through 16-17Z. VFR should return by late
morning/early afternoon at all TAF sites with southerly to
southeasterly winds prevailing.
Beyond the 24-30 hour period, we'll need to monitor the potential
for showers and thunderstorms developing across the region Tuesday
night, as well as crosswind issues across the Metroplex terminals
Wednesday morning.
Garcia
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 54 80 60 72 47 / 0 5 90 5 0
Waco 55 82 58 74 46 / 0 10 90 10 0
Paris 50 76 60 70 45 / 0 5 90 30 0
Denton 49 79 56 70 44 / 0 5 80 5 0
McKinney 50 79 57 71 45 / 0 5 90 10 0
Dallas 56 80 60 73 48 / 0 5 90 10 0
Terrell 52 81 59 72 45 / 0 5 90 20 0
Corsicana 56 81 60 74 46 / 0 10 90 20 0
Temple 54 82 57 75 46 / 0 20 90 10 0
Mineral Wells 49 80 54 69 42 / 0 5 80 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 15, 10:41 PM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1141 PM CDT Mon Mar 15 2021
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-170445-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1141 PM CDT Mon Mar 15 2021
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
Areas of dense fog will reduce visibility east of I-35 and south of
I-20 overnight. Use extra caution if fog is encountered while
driving.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Low storm chances return Tuesday afternoon across eastern Central
Texas. No severe weather is expected.
Thunderstorm chances continue Tuesday night areawide, then east of I-
35 Wednesday morning. A few strong to severe storms are possible
across the area. Hail will be the primary hazard, though there is a
low chance for damaging winds and an isolated tornado. Continue to
follow the forecast closely regarding the potential for severe
weather.
Elevated to near-critical grass fire conditions are expected west of
I-35 on Wednesday. Elevated fire weather conditions will continue
through late this weekend for areas west of I-35.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Comanche
- When
- March 16, 12:00 AM CST to March 30, 12:00 AM CST
- Where
- Comanche forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.948, -98.558 (the zone’s center; the record gives no point)
Severe drought conditions affected southern portions of the county but improved by the end of the month.
Drought, Erath
- When
- March 16, 12:00 AM CST to March 30, 12:00 AM CST
- Where
- Erath forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.236, -98.218 (the zone’s center; the record gives no point)
Severe drought conditions affected southern portions of the county but improved by the end of the month.
Drought, Somervell
- When
- March 16, 12:00 AM CST to March 30, 12:00 AM CST
- Where
- Somervell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.222, -97.774 (the zone’s center; the record gives no point)
Severe drought conditions affected southwest portions of the county but improved by the end of the month.
Drought, Bosque
- When
- March 16, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Bosque forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.900, -97.634 (the zone’s center; the record gives no point)
Severe drought conditions affected much of the county but showed some improvement by the end of the month.
Drought, Mills
- When
- March 16, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Mills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.495, -98.595 (the zone’s center; the record gives no point)
Severe drought conditions affected the entire county but showed some improvement by the end of the month.
Drought, Coryell
- When
- March 16, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Coryell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.391, -97.799 (the zone’s center; the record gives no point)
Severe drought conditions affected most of the county.
Drought, Hamilton
- When
- March 16, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.705, -98.111 (the zone’s center; the record gives no point)
Severe drought conditions affected the entire county but showed some improvement by the end of the month.
Drought, Hill
- When
- March 16, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Hill forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.991, -97.132 (the zone’s center; the record gives no point)
Severe drought conditions affected southern parts of the county.
Drought, Lampasas
- When
- March 16, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Lampasas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.196, -98.241 (the zone’s center; the record gives no point)
Severe drought conditions affected most of the county.
Drought, McLennan
- When
- March 16, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- McLennan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.552, -97.202 (the zone’s center; the record gives no point)
Severe drought conditions affected northwest portions of the county.
Drought, Navarro
- When
- March 16, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Navarro forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.047, -96.472 (the zone’s center; the record gives no point)
Severe drought conditions affected western portions of the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, March 16, 20211 death · 1 injured · 1 event
- Tornadoes and Flash Flooding in Mississippi, March 16, 2021$56,000 · EF1 · 9 events
- Hail and Damaging Winds in Oklahoma, March 16 to 17, 2021$25,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Louisiana, March 16, 2021$22,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Texas, March 16, 20211.75 in hail · 16 events
- Dense Fog in Illinois, March 16, 202112 events
- Blizzard and Heavy Snow in New Mexico, March 16 to 17, 202155 kt wind · 12 events
- Hail and Damaging Winds in Texas, March 16 to 17, 2021$10,000 · 2 in hail · 10 events
- Drought in North Dakota, March 16 to 31, 20218 events
- Dense Fog in Kentucky, March 16, 20217 events
- Dense Fog in Indiana, March 16, 20216 events
- Flash Flooding and Damaging Wind in Alabama, March 16, 202152 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950823, 950825, 950826, 950833, 950834, 950836, 950838, 950841, 950843, 950845, 950846.